Student’s drink ‘spiked with horse tranquiliser’

A 20-year-old student from Letterkenny was told by a doctor at Letterkenny General Hospital that her drink had “almost certainly been spiked with ketamine”.

A 20-year-old student from Letterkenny was told by a doctor at Letterkenny General Hospital that her drink had “almost certainly been spiked with ketamine”.

Dr Jim McDaid warned: “Doing something like that is absolutely lethal. Ketamine is a dangerous barbituate that can cause breathing problems, unconsciousness or heart failure. There also a risk of a person choking on vomit whilst unconscious.”

He added: “I can’t understand what a person could be thinking of to take this drug, much less spike someone’s drink with it. Mixing ketamine with alcohol is even more dangerous than taking ketamine on its own, as the alcohol makes the effects of the drug stronger.”

Anti-drugs campaigner PJ Blake said the incident shows just how dangerous and common illegal drugs are. “People need to remember that, at the end of the day, we have had fourteen youngsters in this county die as a result of illegal drugs. Everyone needs to take notice of this problem and help do something about it.”

The young woman attended the accident and emergency department at LGH on Sunday evening after suffering severe symptoms on Saturday night. “I was out with friends at a nightclub in the town,” the woman, who does not want to be named, told the Donegal Democrat/People’s Press. “I don’t normally drink when I’m out. I usually have a few drinks at home first, and that’s what happened on Saturday night. I had four vodkas at home and then, when I went out, I only drank Red Bull.

“Suddenly, when I was in the toilets, I just collapsed. I didn’t know what was happening to me but I was mortified. My mind was clear but it was as if most of my body was paralysed. I managed to get up and get back out to my friends. I asked them to call a taxi driver that I know, and then I collapsed again. My friends assumed that I was off my head drunk, but I knew I’d only had the four drinks earlier. I didn’t want to cause a fuss, so I took the taxi home and, thank goodness, the driver took me into our kitchen and sat with me for about 15 minutes, until some of my family got up and came down to look after me.

“We went to the hospital the next day because I wanted to find out what caused it all. The doctor said that the blood test was clear, because the drug would have gone out of my system by then. But he said that, judging from all the symptoms I described, my drink had ‘almost certainly been spiked by a drug called ketamine’, which, he told me, is a horse tranquiliser. He said that he’d seen a similar case about a month ago.

“I was absolutely horrified. All I could think was - thank God I’m still standing here today.”

CONTINUED ON PAGE 5